Pain associated with long term treatment of HIV

Question

Dr. Henry,

I started having deep aches in all my joints 2 years ago. I have been treated for HIV for 15 years with normal CD4 cell counts and non detectable Viral Loads and no other major illnesses. My specialist sent the inflammatory lab work up that is negative and sent me to a rhuematologist. I was told that there is a link between long term HIV survival and swelling of the joints. Rhuematologist identified edema at the joints, and said just take pain killers, we cant fix it and we arent sure if its a process of the virus or the use of powerful medications for so many years. Is there any evidence to back this up and have you heard of any viable treatments for the problem?

Answer

I have not seen credible data clearly linking long tern successful HIV treatment with swelling of joints or specific drugs with that problem either. In our large HIV clinic we also have not been seeing a trend of increasing joint problems above and beyond what might be expected with an aging population with increased rates of osteoarthritis and other forms of arthritis similar to what is seen in the HIV- population. KH